Alert archive / Wisconsin / Flash Flood Warnings in 1998
Flash Flood Warning 14, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 27, 1998, 6:05 AM CDT for Clark County, Wisconsin. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1998, 6:05 AM CDT (11:05 UTC)
- Expired
- Jun 27, 1998, 3:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Clark County, WI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 271104 FFWLSE WIC019-053-121-272000- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 605 AM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLOOD WARNING FOR... SOUTHERN CLARK OUNTY IN CENTRAL WISCONSIN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN JACKSON COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 300 PM CDT * AT 545 AM CDT...WATER LEVELS CONTINUED RISE ON THE TREMPEALEAU AND BLACK RIVERS. NUMEROUS ROAD CLOSURES AND WASHOUTS HAVE BEEN REPORTED ACROSS TREMPEALEAU...JACKSON AND SOUTHERN CLARK COUNTIES. NEAR THE CITY OF ARCADIA SANDBAGGING IS BECOMING NECESSARY. * RUNOFF FROM VERY HEAVY RAINS DURING THE OVERNIGHT HOURS CONTINUES TO POUR INTO THE MAIN RIVER CHANNELS EARLY THIS MORNING...WITH WATER LEVELS RISING RAPIDLY IN SOME STRETCHES OF THE BLACK AND TREMPEALEAU RIVERS. IF TRAVELLING IN THE WARNING AREA THROUGH THIS AFTERNOON BE ON THE ALERT FxOR ROAD WASHOUTS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. CREST VALUES FOR THE TREMPEALEAU AND BLACK RIVERS WILL BE AVAILABLE LATER THIS MORNING. RRS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:20 PM CDT, 9 hours 45 minutes earlier.
Area forecast discussion, Jun 26, 8:20 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 820 PM CDT FRI JUN 26 1998 FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER POTENTIAL. SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN. COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY AND STORM PREDICTION CENTER. THOMPSON
In the hours before
Special weather statement, Jun 27, 2:41 AM CDT, 3 hours 24 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 241 AM CDT SAT JUN 27 1998 ...THE TORNADO WATCH IS NO LONGER IN EFFECT... THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO LONGER IN EFFECT. COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE: IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO... TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS... VERNON...CRAWFORD AND RICHLAND. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR THAT COUNTY. KING
Special weather statement, Jun 27, 2:41 AM CDT, 3 hours 24 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 241 AM CDT SAT JUN 27 1998 ...THE TORNADO WATCH IS NO LONGER IN EFFECT... THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO LONGER IN EFFECT. COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE: IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO... TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS... VERNON...CRAWFORD AND RICHLAND. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR THAT COUNTY. KING
Special weather statement, Jun 27, 5:00 AM CDT, 1 hour 5 minutes before
WIZ061-271500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT SAT JUN 27 1998 ...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR GRANT COUNTY OF SOUTHWEST WISCONSIN... THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT TO GRANT COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. THOMPSON
Special weather statement, Jun 27, 5:00 AM CDT, 1 hour 5 minutes before
WIZ061-271500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT SAT JUN 27 1998 ...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR GRANT COUNTY OF SOUTHWEST WISCONSIN... THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT TO GRANT COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. THOMPSON
Special weather statement, Jun 27, 6:05 AM CDT, 0 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 605 AM CDT SAT JUN 27 1998 ...SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL AGAIN FOR THIS EVENING AND OVERNIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. TORRENTIAL RAINS COULD ALSO CAUSE MORE FLASH FLOODING. THE MOST FAVORABLE TIME WOULD BE FROM 7 PM THIS EVENING INTO THE EARLY MORNING HOURS OF SUNDAY. THE TRIGGER FOR THESE STORMS WILL BE A NEARLY STATIONARY FRONT EXTENDING FROM SOUTHWEST WISCONSIN ALONG THE MINNESOTA/IOWA BORDER. A LOW LEVEL JET OF 30 TO 40 KNOTS TRANSPORTING HIGH DEWPOINT AIR NORTHWARD IS ANTICIPATED TO INTERCEPT THIS FRONT...WHILE PRECIPITABLE WATER VALUES UP TO 1.75 INCHES ARE EXPECTED. THUNDERSTORMS SHOULD DEVELOP IN SOUTHERN MINNESOTA LATE THIS AFTERNOON AND THEN MOVE/DEVELOP EAST ALONG THE FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. DUE TO THE SERIOUS NATURE OF ONGOING FLOODING IN SOME LOCATIONS AND THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS. SPOTTER GROUPS WILL LIKELY BE NEEDED AGnAIN DURING THE EVENING AND OVERNIGHT HOURS. THOMPSON
Special weather statement, Jun 27, 6:05 AM CDT, 0 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 605 AM CDT SAT JUN 27 1998 ...SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL AGAIN FOR THIS EVENING AND OVERNIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. TORRENTIAL RAINS COULD ALSO CAUSE MORE FLASH FLOODING. THE MOST FAVORABLE TIME WOULD BE FROM 7 PM THIS EVENING INTO THE EARLY MORNING HOURS OF SUNDAY. THE TRIGGER FOR THESE STORMS WILL BE A NEARLY STATIONARY FRONT EXTENDING FROM SOUTHWEST WISCONSIN ALONG THE MINNESOTA/IOWA BORDER. A LOW LEVEL JET OF 30 TO 40 KNOTS TRANSPORTING HIGH DEWPOINT AIR NORTHWARD IS ANTICIPATED TO INTERCEPT THIS FRONT...WHILE PRECIPITABLE WATER VALUES UP TO 1.75 INCHES ARE EXPECTED. THUNDERSTORMS SHOULD DEVELOP IN SOUTHERN MINNESOTA LATE THIS AFTERNOON AND THEN MOVE/DEVELOP EAST ALONG THE FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. DUE TO THE SERIOUS NATURE OF ONGOING FLOODING IN SOME LOCATIONS AND THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS. SPOTTER GROUPS WILL LIKELY BE NEEDED AGnAIN DURING THE EVENING AND OVERNIGHT HOURS. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:42 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 63 min |
| Jun 26, 9:36 PM CDT | Flash Flood Warning | ARX | Jackson, Trempealeau | 3 hr |
| Jun 26, 9:46 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 64 min |
| Jun 26, 9:51 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 64 min |
| Jun 26, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 62 min |
| Jun 26, 10:53 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 67 min |
| Jun 26, 10:59 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jun 26, 11:07 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 63 min |
| Jun 26, 11:10 PM CDT | Tornado Warning | ARX | Buffalo | 50 min |
| Jun 26, 11:16 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 74 min |
| Jun 26, 11:20 PM CDT | Flash Flood Warning | ARX | Clark | 3 hr |
| Jun 26, 11:33 PM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jun 26, 11:49 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 71 min |
| Jun 27, 12:07 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 83 min |
| Jun 27, 12:21 AM CDT | Severe Thunderstorm Warning | ARX | Monroe | 69 min |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Jackson, La Crosse, Monroe, Trempealeau | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Clark | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Buffalo | 5 hr |
| Jun 27, 12:43 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 62 min |
| Jun 27, 1:05 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 70 min |
| Jun 27, 1:36 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland | 84 min |
| Jun 27, 1:40 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 50 min |
| Jun 27, 2:26 AM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Jun 27, 3:19 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 71 min |
| Jun 27, 6:05 AM CDT | Flash Flood Warning | ARX | Jackson, Trempealeau | 9 hr |
Nearby
Flash Flood Warnings in Wisconsin, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.